Cases That Test Your Skills

Epileptic and depressed

Author and Disclosure Information

Ms. R, age 33, seeks treatment for worsening depression after her epilepsy diagnosis 1 year ago. She has a history of bulimia and ongoing anxiety and chronic pain. How would you manage her?


 

References

CASE: New-onset seizures

Ms. R, age 33, is referred by her neurologist for treatment of depressive symptoms that have intensified after she was diagnosed with epilepsy 1 year ago. She has a history of bulimia and ongoing anxiety and depression. She also has long-standing neuropathic pain in her left lateral shin and ankle that started after her foot was amputated in a lawn mower accident at age 5. Ms. R says she didn’t take pain medication until age 24, when her pain specialist prescribed tramadol, 300 to 400 mg/d, which she continues to take.

Ms. R’s first seizure occurred 1 year ago. Despite trials of several antiepileptics, her seizures persist; she is taking lamotrigine, 200 mg/d, when she presents for treatment. She has no history of brain injuries or strokes to explain her epilepsy. An MRI and 3 electroencephalograms show no signs of focal, potentially epileptogenic lesions.

Ms. R reports worsening depressive symptoms—particularly impaired attention and concentration—over several months that interfere with her housekeeping and ability to finish simple tasks at work. She says she drinks alcohol occasionally, but denies substance abuse. We initiate venlafaxine, titrated to 300 mg/d, because Ms. R has a history of intolerable side effects with fluoxetine (gastrointestinal distress) and citalopram (weight gain).

The authors’ observations

Tramadol, a centrally acting synthetic analgesic, consists of 2 enantiomers that act as weak agonists at μ-opioid receptors while also inhibiting serotonin and norepinephrine reuptake.1 Euphoria associated with μ receptor activation often is considered a “high.” Most abused opioids are prototypical μ agonists. When opioids are injected or inhaled, drug levels in the brain rise rapidly, causing a “rush”—a brief, intense, pleasurable sensation—followed by a longer-lasting high. Tolerance and physical dependence occur when opioids are used chronically.

Despite tramadol’s μ-opioid activity, the FDA approved it as an unscheduled analgesic in 1994 based on several human studies.2 Experience with tramadol has confirmed it has low abuse potential, yet human laboratory data—and some epidemiologic data—show that repeated use can lead to physical dependence. Although tramadol is considered a relatively weak opioid, human studies suggest that it possesses μ-agonist activity. The Drug Abuse Warning Network reported >15,000 emergency department (ED) visits for nonmedical tramadol use in 2009, which was more than the number of ED visits for codeine products (7,958) or propoxyphene products (9,526), but much fewer than visits for hydrocodone (86,258) or oxycodone (148,449) products.3

The recommended tramadol dose is 50 to 100 mg every 4 to 6 hours (maximum 400 mg/d). Adverse effects range from dysphoria, constipation, and nausea to agitation, seizures, respiratory depression, and coma.4 Tramadol withdrawal is similar to opioid withdrawal, and is characterized by anxiety, restlessness, insomnia, yawning, rhinorrhea, lacrimation, diaphoresis, tremor, muscle spasms, vomiting, diarrhea, and tachycardia. Rarely, psychomotor agitation and confusion may occur.5

Tramadol and seizures

At clinically appropriate doses, tramadol slightly suppresses seizure severity,6 but higher doses can induce seizures.7-12 This paradox is explained by tramadol’s effect on γ-aminobutyric acid (GABA) receptors. Although at clinical doses tramadol does not affect GABA, which could precipitate seizures, at higher doses it has been shown to have an inhibitory effect on GABA receptors.13,14 No prospective studies have assessed how often tramadol-induced seizures occur. Case reports12,15 suggest that seizures are more likely with acute tramadol intoxication, in patients with a history of alcohol abuse, or with pharmacologic regimens that include other medications that may cause seizures. Tramadol-induced seizures are generalized tonic-clonic in nature, and typically occur within 24 hours of the last dose.16

HISTORY: Worsening seizures

Two months after she presents for psychiatric evaluation, Ms. R experiences 6 generalized convulsions lasting from 15 minutes to 1 hour with no identifiable precipitant. Because oxcarbazepine and lamotrigine have failed to suppress her seizures, her neurologist adds phenytoin, 200 mg/d, and increases lamotrigine from 200 to 300 mg/d. Her depression continues to worsen. She reports severe insomnia, anhedonia, restlessness, and hopelessness, so we add sertraline, 50 mg/d, to venlafaxine. Ms. R says the seizures are terrifying and she cannot work. She moves in with her parents because she is unable to care for herself.

During a psychiatric appointment, Ms. R confesses that for 2 years her pain has been so unbearable that she has been buying extra tramadol from Internet retailers and taking 600 to 800 mg/d in addition to the prescribed 400 mg/d.

The authors’ observations

Ms. R had a history of chronic pain Table 117 and developed seizures after escalating her tramadol use. After her first epilepsy attack, she did not tell her physicians she was taking additional tramadol nor did she stop taking it. Treatment with several antiepileptics was unsuccessful. Her seizures persisted as long as her tramadol addiction continued.

Next Article: